Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 13, 2012, 3:30 PM CDT for Cowley County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2012, 3:30 PM CDT (20:30 UTC)
- Expired
- Apr 13, 2012, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
County Cowley County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 3:43 PM CDT | HAIL 1 | 10 S Burden, KS | RELAYED COURTESY KSOK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 437 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
550
WUUS53 KICT 132030
SVRICT
KSC035-132115-
/O.NEW.KICT.SV.W.0038.120413T2030Z-120413T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI APR 13 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BURDEN...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BURDEN AND CAMBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
3713 9680
TIME...MOT...LOC 2030Z 229DEG 23KT 3726 9678
HAIL...1.00IN
WIND...60 MPH
$$
JAKUB3 follow-up statements
791
WWUS53 KICT 132047
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT FRI APR 13 2012
KSC035-132115-
/O.CON.KICT.SV.W.0038.000000T0000Z-120413T2115Z/
COWLEY KS-
347 PM CDT FRI APR 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COWLEY COUNTY UNTIL 415 PM CDT...
AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURDEN...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC REPORTED QUARTER SIZE HAIL 10 MILES SOUTH OF BURDEN.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN COWLEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
3713 9680
TIME...MOT...LOC 2047Z 229DEG 23KT 3733 9668
HAIL...1.00IN
WIND...<50 MPH
$$
JAKUB948
WWUS53 KICT 132101
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT FRI APR 13 2012
KSC035-132115-
/O.CON.KICT.SV.W.0038.000000T0000Z-120413T2115Z/
COWLEY KS-
401 PM CDT FRI APR 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COWLEY COUNTY UNTIL 415 PM CDT...
AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BURDEN...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN COWLEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
3713 9680
TIME...MOT...LOC 2101Z 229DEG 23KT 3734 9659
HAIL...1.00IN
WIND...<50 MPH
$$
JAKUB866
WWUS53 KICT 132109
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT FRI APR 13 2012
KSC035-132116-
/O.EXP.KICT.SV.W.0038.000000T0000Z-120413T2115Z/
COWLEY KS-
409 PM CDT FRI APR 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY
WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER DIME SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3723 9694 3747 9672 3748 9653 3723 9653
3713 9680
TIME...MOT...LOC 2106Z 229DEG 23KT 3736 9656
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:27 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 13, 3:27 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT FRI APR 13 2012 .DISCUSSION... TONIGHT: INTIALLY MAIN CONCERN IS CONVECTIVE POTENTIAL THIS EVENING...WITH AREA ALONG OK BORDER UNCAPPED AND OVER 2500 J/KG OF MLCAPE...INCLUDING CONSIDERABLE CAPE BELOW 3KM. LACK OF LOW LEVEL CONVERGENCE WILL RESULT IN LIMITED COVERAGE INITIALLY...BUT HIGH PROBABILITY THAT SOME WILL BE SEVERE. KF SREF MEMBERS HAD BEST HANDLE ON GOING CONVECTION IN SOUTHWEST OK...WITH DEVELOPMENT THIS TOWARD OK/KS BORDER AT 0000 UTC AND LIFT IT NORTH ACROSS MUCH OF FORECAST AREA OVERNIGHT. THIS IS CONSISTENT WITH CURRENT THINKING THAT BEST CHANCE FOR RAIN WILL BE THIS EVENING/OVERNIGHT AS DEEPER MOISTURE WORKS NORTH. APPEARS TO BE SOME RISK FOR SEVERE HAIL WITH THESE STORMS OVERNIGHT...EVEN AS THEY BECOME SLIGHTLY ELEVATED. THIS TRANSIENT AREA IS WHERE MID LEVEL SHEAR IS GREATEST...BUT IT IS SPATIALLY LIMITED. WINDS WILL LIKELY INCREASE IN WEST IN RESPONSE TO THE TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE WEST. SAT-SAT NIGHT: ACTIVE WEATHER ANTICIPATED WITH DRYLINE PUSHING ACROSS MUCH OF THE AREA DURING AFTERNOON/EVENING. SEVERAL OF THE SREF RUNS CAST DOUBTS ON EARLY INITIATION...WHICH COULD SHUNT BIGGER SEVERE RISK TO SOUTHEAST KS AND LEAVE WESTERN SECTIONS DRY...BUT GIVEN OTHER GUIDANCE...NOT AT ALL CONFIDENT ABOUT THIS. 1200 UTC NAM IS CONSISTENT WITH PREVIOUS THINKING...WITH BEST INSTABILITY ACROSS SOUTH CENTRAL KS AROUND 0000 UTC. SUN: FAIR AMOUNT OF UNCERTAINTY BETWEEN MODELS ON TRACK/SPEED OF SURFACE LOW. THIS COULD RESULT IN FAIR AMOUNT OF WRAP AROUND CLOUDS/PRECIPITATION CHANCES DURING THE DAY IF SLOWER SOLUTIONS VERIFY. FASTER SOLUTIONS WOULD BE RELATIVELY SUNNY AND DRY. MON-FRI: NO MAJOR CHANGES IN GOING FORECAST. TEMPERATURES WILL DROP CLOSER TO NORMAL WITH DRY WEATHER ANTICIPATED. WILL ADD SMALL CHANCES ACROSS SOUTHEAST KS ON FRI IN WARM SECTOR AHEAD OF APPROACHING FRONT. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE TIMING OF THUNDERSTORMS THIS EVENING/OVERNIGHT AND ASSOCIATED MVFR CONDITIONS. THE WARM FRONT IS EXPECTED TO RETREAT BACK TO THE WEST THIS AFTERNOON. DEEPER MOISTURE ACROSS SOUTHEASTERN KANSAS HAVE KEPT MVFR CONDITIONS AT KCNU THIS MORNING AND EARLY AFTERNOON. EXPECTING POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN OKLAHOMA WHICH COULD MOVE NORTHEASTWARD AND IMPACT KCNU THIS EVENING NEAR 00Z. OTHERWISE...THUNDERSTORM DEVELOPMENT IS POSSIBLE OVERNIGHT AS THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASE AND INTERACTS WITH THE PLENTIFUL INSTABILITY. HAVE VCTS AT ALL STIES EXCEPT KRSL/KSLN WHERE CONFIDENCE IS NOT AS HIGH. OVERNIGHT AS THE DEEP LAYER MOISTURE INCREASES EXPECTING MVFR CONDITIONS TO RETURN TO THE AREA. DO EXPECT CLOUDS AND STORMS TO BREAK OUT AND SCATTER TO VFR OUT DURING THE MORNING/LATE MORNING. IN ADDITION TO THE THUNDERSTORMS AND LOW FLIGHT CONDITIONS A STRONG PRESSURE GRADIENT ACROSS KANSAS WILL RESULT IN VERY STRONG SOUTHERLY WINDS AT ALL TERMINALS FROM EARLY MORNING THROUGH THE DAY SATURDAY. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 76 55 71 / 40 30 70 20 HUTCHINSON 61 76 52 70 / 20 30 50 10 NEWTON 61 74 55 70 / 30 30 70 30 ELDORADO 61 75 57 71 / 40 30 70 40 WINFIELD-KWLD 63 78 57 72 / 50 30 70 40 RUSSELL 57 78 49 67 / 20 20 30 20 GREAT BEND 58 78 48 68 / 20 20 30 20 SALINA 59 78 54 71 / 20 30 50 20 MCPHERSON 59 76 53 70 / 20 30 50 10 COFFEYVILLE 64 78 64 74 / 60 30 60 60 CHANUTE 63 76 62 73 / 60 30 60 60 IOLA 63 75 62 72 / 60 30 50 60 PARSONS-KPPF 64 77 62 73 / 60 30 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 13, 5:47 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 547 AM CDT FRI APR 13 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 547 AM CDT FRI APR 13 2012 ...AN OUTBREAK OF TORNADOES IS LIKELY SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT. THIS ACTIVITY IS EXPECTED TO BE LOCATED ACROSS SOUTHERN KANSAS ALONG THE KANSAS OKLAHOMA BORDER FROM WINFIELD TO INDEPENDENCE...MOVING GENERALLY EAST NORTHEAST. THE STRONGEST STORMS MAY BE SEVERE...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES APPEARS LIKELY ACROSS THE AREA FOR SATURDAY EVENING AND SATURDAY NIGHT. CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF STRONG TORNADOES. SOME OF THE TORNADOES COULD BE LONG LIVED WITH A GOOD CHANCE THAT THEY WILL OCCUR AFTER SUNSET SATURDAY EVENING...WHEN THEY WILL BE DIFFICULT TO SEE. THERE IS ALSO A GOOD CHANCE THAT THE SUPERCELL THUNDERSTORMS WILL PRODUCE BASEBALL SIZE HAIL AND DAMAGING WINDS TO 60 MPH. THE HIGHEST THREAT FOR STRONG TORNADOES EXISTS ALONG A LINE FROM SALINA...TO NEWTON...TO WICHITA...TO WELLINGTON. A FEW STRONG TO SEVERE THUNDERSTORMS COULD LINGER SUNDAY OVER SOUTHEAST KANSAS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS THIS EVENING. SPOTTERS WILL ALSO BE NEEDED FOR SATURDAY EVENING AND SATURDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Special weather statement, Apr 13, 3:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI APR 13 2012
KSZ093-132100-
COWLEY-
315 PM CDT FRI APR 13 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...
AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WINFIELD...AND MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3719 9711 3748 9679 3748 9653 3716 9653
3701 9689
TIME...MOT...LOC 2015Z 229DEG 27KT 3720 9687
JAKUBSpecial weather statement, Apr 13, 3:27 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI APR 13 2012
KSZ092-132100-
SUMNER-
327 PM CDT FRI APR 13 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...
AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BRAMAN...OR 19 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3702 9747 3732 9715 3701 9716 3699 9729
3699 9745
TIME...MOT...LOC 2027Z 226DEG 24KT 3702 9732
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:22 AM CDT | Special Weather Statement | ICT | Barton | 23 min |
| Apr 13, 12:54 AM CDT | Special Weather Statement | ICT | Lincoln | 21 min |
| Apr 13, 3:09 AM CDT | Special Weather Statement | ICT | Montgomery | 36 min |
| Apr 13, 4:18 AM CDT | Special Weather Statement | ICT | Neosho | 42 min |
| Apr 13, 3:15 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Apr 13, 3:27 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Apr 13, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 42 min |
| Apr 13, 4:04 PM CDT | Special Weather Statement | ICT | Elk | 41 min |
| Apr 13, 4:15 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Apr 13, 4:17 PM CDT | Special Weather Statement | ICT | Labette | 43 min |
| Apr 13, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 26 min |
| Apr 13, 4:57 PM CDT | Special Weather Statement | ICT | Woodson | 48 min |
| Apr 13, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 40 min |
| Apr 13, 5:21 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 39 min |
| Apr 13, 5:30 PM CDT | Special Weather Statement | ICT | Chautauqua | 45 min |
| Apr 13, 5:40 PM CDT | Special Weather Statement | ICT | Allen | 50 min |
| Apr 13, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 51 min |
| Apr 13, 6:33 PM CDT | Special Weather Statement | ICT | Cowley | 42 min |
| Apr 13, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 54 min |
| Apr 13, 6:52 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.